Alert archive / Tennessee / Flash Flood Warnings in 2004
Flash Flood Warning 54, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Oct 19, 2004, 4:27 AM CDT for Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2004, 4:27 AM CDT (09:27 UTC)
- Expired
- Oct 19, 2004, 8:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 38 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 501 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 558 m²/s²
- 0-3 km storm-relative helicity
- 651 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 16.3
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 3:53 AM CDT, 34 minutes earlier.
Area forecast discussion, Oct 19, 3:53 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
353 AM CDT TUE OCT 19 2004
.DISCUSSION...
RARE MID-OCTOBER SEVERE WEATHER OUTBREAK CONTINUES ACROSS THE
TENNESSEE VALLEY. OVERNIGHT...MOST OF THE ACTION HAS BEEN TO OUR
NORTH AND WEST...BUT IT LOOKS LIKE WE WILL BE GETTING BACK INTO THE
HEAVY ACTIVITY THIS MORNING.
SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
AT 08Z...RADAR SHOWED NUMEROUS TSRA RIGHT ON THE HUN CWFA BORDER. IN
GENERAL...THIS ACTIVITY IS MOVING EAST WITH A BIT OF A SERLY DRIFT.
I FEEL CONFIDENT THAT AT SOME POINT TODAY...EVERYONE WILL GET SOME
RAIN AND THUS HAVE GONE CATEGORICAL ON POPS. WILL ALSO BE CONTINUING
TO MENTION THE POSSIBILITY OF SEVERE. SHEAR REMAINS HIGH...WITH H8
WINDS OUT OF THE WSW AT 40 TO 45 KTS...AND SFC WINDS OUT OF THE DUE
SOUTH AT 10 TO 20 MPH. HAIL IS A POSSIBILITY...BUT THE GREATEST
THREAT WILL BE HEAVY RAIN AND THE POTENTIAL FOR THE STRONG WINDS
ALOFT TO TRANSPORT DOWN TO THE SURFACE. THERE IS ALSO STILL THE
THREAT OF TORNADOES TODAY WITH THE STRONG SHEAR. IN OTHER WORDS...
THERE IS A LITTLE BIT OF EVERYTHING TODAY.
MEANWHILE...WITH S/SW WINDS...ANY BREAKS IN THE PRECIP WILL LEND
THEMSELVES TO A SPIKE IN TEMPS. THIS IS MOST LIKELY TO OCCUR IN THE
SHOALS THIS AFTERNOON...AND IN THE EAST THIS MORNING. BUT IN THE
EAST...WHERE TEMPS/DEWS REMAIN LOW...THAT POSSIBLE RISE WOULD JUST
BRING THEM TO WHERE EVERYONE ELSE WILL ALREADY BE ENDING UP. LOW
CLOUDS HAVE SOCKED IN MUCH OF THE DEEP SOUTH...ANY BREAKS WILL NOT
OCCUR UNTIL MIDDAY OR LATER. WILL DISCUSS THE FLOOD THREAT IN A BIT.
ANY SHRA/TSRA THAT REDEVELOP THIS AFTERNOON WILL...AS ON MONDAY...
LINGER INTO THE EVENING HOURS...AND HAVE RAISED POPS TO REFLECT
THIS. I MAY STILL NOT BE HIGH ENOUGH. TOOK LOWS A LITTLE WARMER WITH
SOUTHERLY FLOW CONTINUING. BUT WINDS WILL BE DROPPING OFF AND SO ANY
BREAKS IN THE CLOUDS (OR MAYBE EVEN WITHOUT THEM)...PATCHY FOG...
POSSIBLY DENSE...COULD OCCUR. HAVE INCLUDED THIS IN THE FORECAST.
WILL KEEP IN SLIGHT CHANCE POPS ON WEDNESDAY. ALTHOUGH RIDGING
STARTS TO BUILD IN...THERE IS STILL SOME UPLIFT AND THE MOIST AND
UNSTABLE AIRMASS ISNT GONE YET. IF WE DO GET TSTM DEVELOPMENT
WEDNESDAY IT COULD AGAIN BE SEVERE.
MIDDLE PORTION (THURSDAY THROUGH SATURDAY)...
STILL BELIEVE THURSDAY AND FRIDAY WILL BE DRY...WITH UPPER RIDGING
DEVELOPING TO THE WEST...THIS SHOULD DRAG SOME SEMBLANCE OF A FRONT
THROUGH THE AREA...AND COOL US DOWN A BIT (AT LEAST AT NIGHT).
MODELS ARE KIND OF ALL OVER THE PLACE SO FOR NOW I TOOK A COMPROMISE
SOLUTION...WHICH IS NOT MUCH DIFFERENT THAN THE GOING FORECAST.
DID NOT TOUCH THE EXTENDED (SUNDAY/MONDAY)...IF WEATHER/TIME ALLOWS
I WILL LIKELY MAKE SOME TWEAKS IN THE GRIDS LATER TONIGHT.
HYDROLOGY...
TRAINING TSTMS ARE GOING TO BE A BIG THREAT TODAY...ESPECIALLY IN
LAUDERDALE AND SOUTHERN MIDDLE TN. HEAVY RAINFALL IS LIKELY...AND
SOME ISOLATED SPOTS ALREADY SAW COPIOUS RAIN WITH THE TWO SUPERCELLS
YESTERDAY. WE WILL BE CLOSELY MONITORING FLASH FLOOD POTENTIAL TODAY.
SEVERE CLIMATOLOGY...
JUST A BRIEF NOTE. OCTOBER TORNADOES ARE RARE. THE LAST WERE TWO F0
TORNADOES IN OCTOBER 2002. BEFORE THAT...WE HAVE TO GO ALL THE WAY
BACK TO 1974 TO FIND ONE. THE ONLY STRONG (F2 OR GREATER) TORNADO
OUTBREAKS IN OCTOBER WERE IN 1909 AND 1967.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 76 64 81 61 / 100 40 20 10
SHOALS 79 66 82 60 / 100 40 20 10
CULLMAN 77 66 82 62 / 100 40 20 10
FAYETTEVILLE 74 63 81 60 / 100 40 20 10
FT PAYNE 76 62 81 59 / 100 40 20 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...SEVERE THUNDERSTORM WATCH UNTIL 8 AM ALL COUNTIES
(ALZ001>010-016).
TN...SEVERE THUNDERSTORM WATCH UNTIL 8 AM ALL COUNTIES
(TNZ076-096-097).
&&
JE/23Hazardous weather outlook, Oct 18, 11:19 PM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1119 PM CDT MON OCT 18 2004 ALZ001>010-016-TNZ076-096-097-191015- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 1119 PM CDT MON OCT 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... DUE TO AN AXIS OF UNSTABLE AIR...ALONG WITH PERSISTENT SHEAR ACROSS THE REGION...THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE TENNESSEE VALLEY OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE... WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF DEVELOPING STRONG ROTATION AND THEREFORE TORNADOES. AT THIS TIME...THE BEST CHANCES OF THUNDERSTORM DEVELOPMENT WILL BE ALONG AND WEST OF INTERSTATE 65 IN ALABAMA...AND ACROSS SOUTHERN MIDDLE TENNESSEE. ANOTHER LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS MAY DEVELOP OVER ARKANSAS...LOUISIANA...AND MISSISSIPPI OVERNIGHT TONIGHT...WHICH MAY BEGIN TO AFFECT THE REGION TOWARDS DAYBREAK. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... IF THE COMPLEX OF SHOWERS AND THUNDERSTORMS DOES DEVELOP WEST OF THE AREA TONIGHT...A ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA MAINLY DURING THE MORNING ON TUESDAY. WHILE ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH THE MAIN THREAT BEING STRONG STRAIGHT LINE WINDS...A WIDESPREAD SEVERE WEATHER EVENT APPEARS UNLIKELY. ANOTHER UPPER LEVEL DISTURBANCE MAY HELP TRIGGER SOME MORE SHOWERS AND THUNDERSTORMS ACROSS MISSISSIPPI LATE TUESDAY AFTERNOON...WHICH MAY IN TURN MOVE ACROSS THE AREA TUESDAY EVENING. HOWEVER... CONFIDENCE IN ADDITIONAL REDEVELOPMENT IS LOW. BEYOND TUESDAY...UPPER RIDGING WILL RESULT IN DECREASED RAIN CHANCES FOR MID TO LATE WEEK. A WEAKENING FRONT WILL APPROACH THE AREA OVER THE WEEKEND WHICH WILL BRING A CHANCE FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS AT THAT TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY OVERNIGHT. 27/24
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 9:55 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 50 min |
| Oct 18, 10:15 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 45 min |
| Oct 18, 10:58 PM CDT | Tornado Warning | HUN | Colbert | 47 min |
| Oct 18, 11:20 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 25 min |
| Oct 18, 11:29 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 46 min |
| Oct 19, 2:43 AM CDT | Tornado Warning | HUN | Lauderdale | 47 min |
| Oct 19, 3:19 AM CDT | Severe Thunderstorm Warning | HUN | Limestone | 41 min |
| Oct 19, 3:28 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 17 min |
| Oct 19, 4:41 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 49 min |
| Oct 19, 4:58 AM CDT | Severe Thunderstorm Warning | HUN | Madison | 47 min |
| Oct 19, 5:16 AM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 2 hr |
| Oct 19, 6:05 AM CDT | Flash Flood Warning | HUN | Madison | 3 hr |
| Oct 19, 6:20 AM CDT | Flash Flood Warning | HUN | Jackson | 3 hr |
| Oct 19, 6:39 AM CDT | Flash Flood Warning | HUN | Lawrence | 3 hr |
| Oct 19, 7:10 AM CDT | Flash Flood Warning | HUN | Franklin | 2 hr |
| Oct 19, 11:24 AM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 6 hr |
| Oct 19, 1:09 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 21 min |
| Oct 19, 1:13 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 47 min |
| Oct 19, 1:31 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 44 min |
| Oct 19, 1:39 PM CDT | Tornado Warning | HUN | Colbert | 36 min |
| Oct 19, 2:05 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 25 min |
| Oct 19, 2:37 PM CDT | Flash Flood Warning | HUN | Madison, Marshall, Morgan | 113 min |
| Oct 19, 5:56 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 34 min |
| Oct 19, 6:25 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 50 min |
| Oct 18, 7:27 PM CDT | Tornado Warning | HUN | Lincoln | 48 min |
| Oct 19, 2:49 AM CDT | Tornado Warning | HUN | Franklin | 41 min |
| Oct 19, 3:13 AM CDT | Severe Thunderstorm Warning | HUN | Franklin | 17 min |
| Oct 19, 3:21 AM CDT | Severe Thunderstorm Warning | HUN | Lincoln, Moore | 39 min |
| Oct 19, 3:30 AM CDT | Severe Thunderstorm Warning | HUN | Franklin | 30 min |
Nearby
Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.